Valproate-induced hyperammonemia: A case report

Read full text
Authors: Sunaina Girdhar, Sonam Mehuriya, Jyotsna Jain
Cited by: 0
References: 10

Abstract

Valproate is a commonly prescribed drug for conditions such as epilepsy, bipolar affective disorder (BAD), and prophylaxis for migraine. It may infrequently lead to elevated serum ammonia levels, even when liver function is intact. Most cases are asymptomatic or present with non-specific neuropsychiatric symptoms, often leading to underdiagnosis. Symptoms range from mild cognitive disturbances to severe neurological impairment and may be life-threatening. It can often be misdiagnosed as a worsening psychiatric condition. In this case report, we present a case of a 58-year-old male diagnosed with BAD. The patient exhibited acute symptoms shortly after reinitiating valproate therapy despite years of stable valproate use. The diagnosis of hyperammonemia-induced delirium was confirmed on investigations. Valproate discontinuation coupled with supportive therapy in the form of lactulose and L-carnitine supplementation led to rapid clinical improvement. Rechallenge with valproate at lower doses, with close monitoring, was successful in this case. The case highlights the importance of early recognition of valproate-induced hyperammonemia (VIH) and prompt intervention, including valproate discontinuation, which allowed rapid symptom resolution.

Fields of Study & Subjects

Pharmacological Effects and Toxicity Studies Metabolism and Genetic Disorders Epilepsy research and treatment

Publication details

Journal / source
Future Health
Volume
3
Pages
237–239
Publication date
19 January 2026
Language
EN